Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 113, NWS Little Rock, AR

September 16, 20094 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 16, 2009, 5:13 AM CDT for 4 counties in Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2009, 5:13 AM CDT (10:13 UTC)
Expired
Sep 16, 2009, 7:15 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Independence County, AR, Jackson County, AR, White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 104 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 161013
FFWLZK
ARC063-067-145-147-161215-
/O.NEW.KLZK.FF.W.0113.090916T1013Z-090916T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
513 AM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WHITE COUNTY IN CENTRAL ARKANSAS
  JACKSON COUNTY IN EASTERN ARKANSAS
  WOODRUFF COUNTY IN EASTERN ARKANSAS
  SOUTHERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 715 AM CDT

* AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF RAIN...SHOWERS AND THUNDERSTORMS...
  PRODUCING MODERATE TO AT TIMES VERY HEAVY RAIN. THE GROUND IS VERY
  SATURATED AND THE HEAVY RAIN WILL CAUSE FLASH FLOODING OVER THE
  AREA. THE AREA HAS RECEIVED FROM ONE TO TWO INCHES OF RAIN OVER THE
  LAST FEW HOURS...AND THE ADDITIONAL RAIN WILL CREATE FLOODING.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE TO TWO INCHES ARE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3581 9178 3582 9104 3504 9106 3515 9180

$$


59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:42 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 16, 3:42 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 AM CDT WED SEP 16 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
UPPER LOW WILL REMAIN OVER THE REGION...WITH MORE RAIN EXPECTED.
SOME LOCATIONS HAVE RECEIVED OVER 3 INCHES OVERNIGHT...WITH MOST
AREAS PICKING UP AT LEAST AN INCH. MAIN CONCERNS WITH THIS FORECAST
WILL BE THE MOVEMENT OF THE UPPER LOW...AND ASSOCIATED RAINFALL
AMOUNTS.

HAVE EXPANDED THE FLASH FLOOD WATCH NORTH A COUPLE OF COUNTIES TO
INCLUDE THE CLINTON AND RUSSELLVILLE AREAS...AND ALSO EXTENDED
THROUGH THE DAY THURSDAY. WITH THE UPPER LOW REMAINING ACROSS THE
ARKLATEX REGION...HEAVY RAINFALL WILL CONTINUE ACROSS THE SOUTHERN
TWO THIRDS OF THE STATE. RAINFALL AMOUNTS THROUGH THE NEXT 36 HOURS
WILL AVERAGE 2 TO 3 INCHES IN THE WATCH AREA...WITH LOCALLY HIGHER
AMOUNTS. SOMEWHAT DRIER AIR NEAR THE MISSOURI BORDER WILL KEEP QPF
AMOUNTS LOWER ACROSS THE NORTHERN COUNTIES.

BY LATE IN THE WEEK...OVERALL MOVEMENT OF THE LOW WILL BE TO THE
NORTHEAST...BUT TIMING IS STILL AN ISSUE. HAVE TRENDED POPS LOWER
THURSDAY NIGHT ON...BUT LEFT CHANCE POPS DUE TO THE UNCERTAINTY.
&&

.LONG TERM...SUNDAY THROUGH TUESDAY
LITTLE CHANGE IN THE EXTENDED IS SEEN...WITH THE UPPER LOW FINALLY
MOVING ENOUGH EAST OF AR...TO HAVE A MINIMAL AFFECT ON THE WEATHER.
STILL A SLIGHT CHANCE IN THE FORECAST WITH SHORTWAVE ENERGY SHEARED
BACK TO THE SOUTHERN PLAINS. MUCH OF MONDAY WILL BE A TRANSITION DAY
FROM THE UPPER LOW PUSHING EAST...AND A COLD FRONT AFFECTING THE
AREA LATER MONDAY OR TUESDAY. SOME UNCERTAINTY IN MODEL TIMING OF
FRONT. POP ON MONDAY WILL BE ONLY SLIGHT. THEN LATE MONDAY TO
TUESDAY...MODELS DEEPEN ALOFT OVER THE PLAINS AS A COLD FRONT PUSHES
INTO THE SOUTHERN PLAINS AND AR...SO POPS COME UP AGAIN. AS FOR
TEMPERATURES...HIGHS WILL MAINLY BE BELOW NORMAL DUE TO THE CLOUDS
AND PRECIP...WHILE NIGHT TIME LOWS ABOVE TO DUE MOISTURE LEVELS.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-
JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-
PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-
WOODRUFF-YELL.
&&

SHORT TERM...58 / LONG TERM...59
Hazardous weather outlook, Sep 16, 5:00 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED SEP 16 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-170945-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN...SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING
OVER ARKANSAS...AS THE UPPER AND SURFACE LOW PRESSURE SYSTEMS
BRING RAIN TO THE AREA. RAIN...HEAVY AT TIMES...AS WELL AS HEAVY
DOWNPOURS...WILL AFFECT MUCH OF CENTRAL AND SOUTH ARKANSAS...WITH A
LESSER DEGREE OVER NORTH ARKANSAS. GROUND CONDITIONS ARE BECOMING
MORE AND MORE SATURATED...AND MORE WIDESPREAD FLOODING AND FLASH
FLOODING IS EXPECTED WITH THIS EXTENDED RAIN EVENT. RAINFALL AMOUNTS
OF ONE TO THREE INCHES WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. A FLASH FLOOD WATCH IS IN AFFECT FOR MUCH OF ARKANSAS
THROUGH THURSDAY. RESIDENTS SHOULD MONITOR CONDITIONS IF FLOOD
WARNINGS ARE ISSUED FOR YOUR LOCATION. THE TREAT FOR ANY STRONG OR
SEVERE STORMS WILL BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCES OF RAIN WILL GRADUALLY LOWER THURSDAY AND FRIDAY...AS
WELL AS INTO THE WEEKEND...AS THE WEATHER SYSTEM OVER ARKANSAS IS
EXPECTED TO SLOWLY WEAKEN AND MOVE EAST. HOWEVER...THE CHANCE OF
RAIN WILL STILL BE IN THE FORECAST...BUT THE AMOUNT AND COVERAGE
WILL BE MUCH LOWER THAN THIS WEEK. THE THREAT FOR ANY STRONG TO
SEVERE STORMS WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY FLOODING WILL BE
MONITORED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

In the hours before

Special weather statement, Sep 15, 11:49 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1149 PM CDT TUE SEP 15 2009

ARZ042>045-054-056-160545-
GARLAND-HOT SPRING-JEFFERSON-LONOKE-PULASKI-SALINE-
1149 PM CDT TUE SEP 15 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND...HOT SPRING...JEFFERSON...
LONOKE...PULASKI AND SALINE COUNTIES UNTIL 1245 AM CDT...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF RAIN AND SHOWERS...WITH ISOLATED THUNDERSTORMS...
PRODUCING MODERATE TO AT TIMES HEAVY RAIN. THE GROUND IS VERY
SATURATED AND THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AREAS. THE AREA HAS RECEIVED AROUND ONE INCH OF
RAIN OVER THE LAST HOUR OR TWO...AND THE ADDITIONAL RAIN WILL
POTENTIALLY CAUSE MINOR FLOODING. THE AREA WAS MOVING WEST AT 20 MPH.
THIS WILL INCLUDE THE LITTLE ROCK AREA.

A FEW SPOTS MAY SEE TORRENTIAL DOWNPOURS FOR A FEW MINUTES...AND
THIS MAY CAUSE LOCALIZED FLOODING. MOTORISTS SHOULD BE ADVISED TO
EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN.

59
Local storm report, Sep 16, 12:46 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1246 AM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLASH FLOOD      3 NW DOWNTOWN LITTLE RO 34.76N 92.27W
09/16/2009                   PULASKI            AR   PUBLIC

            INTERSECTION OF REBSAMEN PARK ROAD AND CEDAR HILL ROAD
            FLOODED AND IMPASSABLE.

&&

58
Special weather statement, Sep 16, 3:45 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 AM CDT WED SEP 16 2009

ARZ022-030-031-038-039-160945-
CONWAY-LOGAN-PERRY-POPE-YELL-
345 AM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR CONWAY...LOGAN...PERRY...POPE AND
YELL COUNTIES UNTIL 445 AM CDT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF RAIN AND SHOWERS...PRODUCING MODERATE TO AT TIMES HEAVY
RAIN. THE GROUND IS VERY SATURATED AND THE HEAVY RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. LOCALIZED MINOR
FLOODING MAY BE POSSIBLE. THE AREA HAS RECEIVED AROUND ONE INCH OF
RAIN OVER THE LAST HOUR OR TWO...AND THE ADDITIONAL RAIN WILL
POTENTIALLY CAUSE MINOR FLOODING. AREA WILL MOVE WEST AT 20 MPH.

ANY TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW
LYING AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED
VISIBILITY DUE TO THE VERY HEAVY RAIN.

59
Special weather statement, Sep 16, 3:50 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 AM CDT WED SEP 16 2009

ARZ016-024-025-032>034-161020-
CLEBURNE-FAULKNER-INDEPENDENCE-JACKSON-WHITE-WOODRUFF-
350 AM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...FAULKNER...
INDEPENDENCE...JACKSON...WHITE AND WOODRUFF COUNTIES UNTIL 520 AM
CDT...

AT 349 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF RAIN AND SHOWERS...WITH ISOLATED THUNDERSTORMS...
PRODUCING MODERATE TO AT TIMES HEAVY RAIN. THE GROUND IS VERY
SATURATED AND THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS
AND IN LOW LYING AREAS. LOCALIZED MINOR FLOODING MAY BE POSSIBLE.
THE AREA HAS RECEIVED AROUND ONE INCH OF RAIN OVER THE LAST HOUR OR
TWO...AND THE ADDITIONAL RAIN WILL POTENTIALLY CAUSE MINOR FLOODING.
THE AREA IS MOVING WEST AT 25 MPH.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:13 PM CDTFlash Flood WarningLZKGrant, Jefferson4 hr
Sep 16, 12:12 AM CDTFlash Flood WarningLZKFaulkner, Garland, Hot Spring, Lonoke, Perry, Pulaski and 1 more2 hr
Sep 16, 6:47 AM CDTFlash Flood WarningLZKConway, Faulkner, Lonoke, Perry, Pope, Prairie and 4 more3 hr
Sep 16, 6:48 AM CDTRiver Flood WarningLZKSaline48 hr
Sep 16, 7:20 AM CDTFlash Flood WarningLZKIndependence, Jackson, White, Woodruff4 hr
Sep 16, 7:33 AM CDTFlash Flood WarningLZKGarland, Johnson, Logan, Montgomery, Perry, Polk and 3 more4 hr
Sep 16, 7:47 AM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Independence, Pope, Stone and 2 more4 hr
Sep 16, 8:26 AM CDTRiver Flood WarningLZKPerry5 days
Sep 16, 9:23 AM CDTRiver Flood AdvisoryLZKClark, Hot Spring22 hr
Sep 16, 9:23 AM CDTRiver Flood AdvisoryLZKCalhoun, Ouachita22 hr
Sep 16, 10:06 AM CDTFlash Flood WarningLZKConway, Faulkner, Perry, Pope, White, Yell114 min
Sep 16, 12:10 PM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Van Buren, White3 hr
Sep 16, 2:11 PM CDTRiver Flood WarningLZKClark, Hot Spring30 hr
Sep 16, 2:12 PM CDTRiver Flood WarningLZKYell4 days
Sep 16, 2:20 PM CDTRiver Flood AdvisoryLZKYell17 hr
Sep 16, 2:21 PM CDTFlash Flood WarningLZKMonroe, Prairie, White, Woodruff3 hr
Sep 16, 3:03 PM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Lonoke, Perry, Pulaski and 2 more3 hr
Sep 16, 5:59 PM CDTFlash Flood WarningLZKCleburne, Conway, Faulkner, Lonoke, Monroe, Perry and 6 more2 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.